Alert archive / California / Flash Flood Warnings in 2019
Flash Flood Warning 4, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Feb 14, 2019, 11:06 AM PST for Inyo County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 14, 2019, 11:06 AM PST (19:06 UTC)
- Expired
- Feb 14, 2019, 2:00 PM PST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Inyo County, CA
The radar
The Edwards AFB radar (KEYX), 136 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 14, 12:20 PM PST | FLASH FLOOD | 10 Ssw Stovepipe Wells, CA | DEATH VALLEY NPS REPORTED THAT ALL OF WILDROSE RD IS CLOSED DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 74 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 7.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1681 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
817
WGUS55 KVEF 141906
FFWVEF
CAC027-142200-
/O.NEW.KVEF.FF.W.0004.190214T1906Z-190214T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1106 AM PST THU FEB 14 2019
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
South central Inyo County in south central California...
* Until 200 PM PST.
* At 1102 AM PST, Doppler radar indicated heavy rain across the
warned area. Large boulders have already been reported across the
roadway at State Route 190 and Townes Pass. Dense fog in the area
will make it even more difficult to see flooding and debris in
roadways.
* Some locations that will experience flooding include...
State Route 190 and Panamint Valley Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3656 11697 3620 11680 3591 11684 3581 11722
3620 11737 3655 11739
$$
SC2 follow-up statements
246
WGUS75 KVEF 142028
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
1228 PM PST THU FEB 14 2019
CAC027-142200-
/O.CON.KVEF.FF.W.0004.000000T0000Z-190214T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
1228 PM PST THU FEB 14 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM PST FOR
SOUTH CENTRAL INYO COUNTY...
At 1223 PM PST, moderate to heavy rain continued across south
central Inyo County. The National Park Service reported that
Wildrose Road is closed due to flooding. Areas of dense fog has also
been observed and making travel difficult.
Some locations that will experience flooding include...
State Route 190, Panamint Valley Road and Wildrose Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3656 11697 3620 11680 3591 11684 3581 11722
3620 11737 3655 11739
$$
SC739
WGUS75 KVEF 142152
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
152 PM PST THU FEB 14 2019
CAC027-142200-
/O.EXP.KVEF.FF.W.0004.000000T0000Z-190214T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
152 PM PST THU FEB 14 2019
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL INYO COUNTY WILL EXPIRE
AT 200 PM PST...
The heavy rain has moved to the east and additional flooding is no
longer expected. Runoff from the earlier rain may continue to cause
minor flooding and ponding of water for the rest of the afternoon.
LAT...LON 3656 11697 3620 11680 3591 11684 3581 11722
3620 11737 3655 11739
$$
SCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Feb 14, 9:57 AM PST, 1 hour 9 minutes earlier.
Area forecast discussion, Feb 14, 9:57 AM PST, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 957 AM PST Thu Feb 14 2019 .SYNOPSIS...An atmospheric river event will bring moderate to heavy rain to much of the region today before ending late this afternoon and early this evening. Additional storm systems over the weekend will help rain and snow shower chances linger along with keeping the region cooler than normal and windy at times. && .UPDATE...Widespread precipitation started across Southeast California and Southern Nevada before sunrise this morning. Moderate rainfall will persist, with only brief breaks, until about 4-6 PM PST when it will largely end across most of the region as the back edge of the atmospheric river quickly pushes away over Arizona. Widespread amounts of 0.33-0.50" have already been observed across most of the Mojave Desert Zones so we should see large areas of around 1 inch or more of rainfall with locally higher amounts exceeding 2 inches near the mountains. Biggest potential flooding impacts will be San Bernardino/Mohave Counties where the Flash Flood Watch is in effect. Death Valley may also see impacts due to moderate to heavy rain. The rest of the region will see water flowing in washes and flood channels. A rain-snow mix around 8500-9000 feet MSL can be expected for the Spring Mountains due to the tropical origins of the moisture plume. Colder air will slide across the Southern Sierra and Central Nevada this afternoon and evening but will be on the tail end of the deeper moisture as it slides toward the east. Minor adjustments will be made to QPF amounts and weather to indicate a little faster end to precip this evening based on the latest observations and model trends. && .PREV DISCUSSION...318 AM PST .SHORT TERM...through Friday night. Leading edge of AR nosing into southern California this morning. Radar showing returns starting to quickly develop and spread eastward over the High Desert of San Bernardino County. Surface reports showing heavy rain inland as far east as Palm Springs. Satellite derived PW values running 1+" as far inland as western Arizona with 1.5" values along the southern California coast. Those values are well in excess of 200% of normal. The snow level radar in the San Bernardino County mountains showing snow levels running around 10 kft currently. Upper trough west of San Francisco will eject inland today in response to an even deeper/colder closed low moving south out of the Gulf of Alaska. The deep moisture will be riding along the southern edge of an impressive 180 kt jet today which will add not only more dynamics, but strong orographics along our southwest facing slopes. Made no change to our existing weather headlines. Model QPF output continues to indicate 1+" rainfall amounts likely from the Morongo Basin east into southern Mohave County, in addition to the Spring Mtns and eastern Sierra Slopes. Those high snow levels will limit our greatest accumulations to above 8500 feet today. HRRR suggests a pretty defined back to the precipitation shield will be moving from northwest to southeast this evening. Back looks to clear southern Nevada/eastern San Bernardino County around 8 pm PST, and finally Mohave County by 10 pm MST. Best shot for snow in Kyle Canyon will be this evening as snow levels lower with the exiting band. With the exiting band, hi-res models indicate a brief window of gusty wind as well this evening. A few gusts may exceed 40 mph briefly, don't believe it warrants a wind advisory. However, by Friday afternoon and evening as that next trough sags south a more typical wind scenario develops that may warrant a wind advisory. The passage of a shortwave trough will bring a chance of showers Friday and Friday night as well. .LONG TERM...Saturday through Thursday Continued unsettled and cool weather is expected for the weekend into the beginning of next week. Precipitation chances will depend on the timing and strength of multiple pieces of energy moving through the mean cyclonic flow, which is always difficult for models to handle this far out. So moderate confidence in the forecast for the weekend and Monday. Saturday currently looks to be the better of the days for the weekend, with most of the precipitation confined to the higher terrain of Lincoln and Mohave counties. It may remain breezy though, especially in the westerly prone areas near Yucca Valley and Morongo Basin. By Sunday, another decent push of forcing digs down out of the Pacific Northwest, resulting in another round of scattered precipitation across much of the area. By that time, the atmospheric river that has been plaguing the West Coast should shut off and the flow will be more westerly, so QPF will be lighter than what we have seen recently. Precipitation chances linger through Monday before the back end of the upper level trough finally shifts eastward and we should dry out Monday night through mid week. In its wake, cooler air will filter in on northerly flow and therefore well below temperatures are expected for much of next week. Forecast confidence quickly decreases for the end of next week as models have differing solutions on how strong and far south the next upper level system will dig. Another period of unsettled weather is possible, but will not invest much into forecast details past Thursday at this time. && .AVIATION...For McCarran...Rain and low cigs will continue through the day with cigs hovering around 2k feet and vsbys between 3-5sm. Heavier rain will return between 20-24z this afternoon with vsbys potentially dropping below 3sm and cigs to less than 2k feet. Northeast winds will persist into the afternoon with speeds generally less than 8 kts. Winds are expected to increase later this afternoon and become more southwesterly around 10 kts. Rain is expected to push east of the area after 02z with improving cigs and vsby overnight. Southwest winds are also likely to increase this evening with gusts out of the southwest approaching 20kts. VFR conditions are expected on Friday. For the rest of southern Nevada, northwest Arizona and southeast California...Rain will continue through the day through out the region. Lower cigs and possibly reduced visibility due to moderate to heavy rain is possible at times through much of the day. Cigs 5k feet or lower will be common along with the potential of seeing vsbys less than 5sm. The worst cigs will likely be in the Sierra where less than 1000ft is possible. Heaviest rain will likely be south of highway 40 through San Bernardino and southern Mohave counties. The precipitation will end from west to east this evening and early tonight, with improving conditions expected through the night. Winds should increase out o f the south to southwest through the night though, with the strongest winds near DAG where gusts 30- 35kts are possible through the first half of tonight. Gusty winds may subside for a brief period early Friday morning but may increase again Friday midday. && .SPOTTER INFORMATION STATEMENT...A weather system will bring heavy snow to the southern Sierra Nevada, less for the Spring Mountains through tonight. Locally heavy rain is expected for parts of San Bernardino and Mohave Counties. Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && UPDATE...Adair SHORT TERM...Pierce LONG TERM...Wolf AVIATION...Gorelow For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Feb 14, 9:21 AM PST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
921 AM PST THU FEB 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 AM FLASH FLOOD 2 NE YUCCA VALLEY 34.14N 116.40W
02/14/2019 SAN BERNARDINO CA EMERGENCY MNGR
PAXTON ROAD AT EAST BURNT MOUNTAIN WASH
CLOSE DUE TO FLASH FLOODING.
&&
DBLocal storm report, Feb 14, 10:03 AM PST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1003 AM PST THU FEB 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM FLASH FLOOD 5 SSE WIKIEUP 34.64N 113.57W
02/14/2019 MOHAVE AZ DEPT OF HIGHWAYS
EAST ROAD WAS CLOSED AT BANEGAS CROSSING DUE
TO FLOODING.
0631 AM FLASH FLOOD 3 W YUCCA VALLEY 34.11N 116.49W
02/14/2019 SAN BERNARDINO CA FIRE DEPT/RESCUE
SEVERAL REPORTS OF FLASH FLOODING IN THE
MORONGO BASIN. HIGHWAY 62 WAS FLOODED IN
MULTIPLE AREAS FROM MORONGO VALLEY TO YUCCA
VALLEY. BELLA VISTA RD IN MORONGO VALLEY WAS
FLOODED WITH WATER ALSO ENTERING A HOME.
FLOODING CONTINUED AT LEAST THROUGH 830 AND
PROBABLY LONGER.
&&
MORGANThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 14, 5:35 AM PST | Areal Flood Advisory | VEF | San Bernardino | 2 hr |
| Feb 14, 7:36 AM PST | Flash Flood Warning | VEF | San Bernardino | 8 hr |
| Feb 14, 8:33 AM PST | Areal Flood Advisory | VEF | Inyo | 6 hr |
| Feb 14, 10:00 AM PST | Areal Flood Advisory | VEF | Inyo | 5 hr |
Nearby
Flash Flood Warnings in California, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.